Georgia, 2010

Damaging Wind in Georgia, June 29, 2010

June 29, 2010 · NWS CAE · 1 event in 1 county or zone

Microbursts from isolated severe thunderstorms produced wind damage in the northern CSRA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Microbursts from isolated severe thunderstorms produced wind damage in the northern CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 29, 1:45 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 29, 1:45 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT TUE JUN 29 2010

.SYNOPSIS...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS EXPECTED.
A FRONT WILL SLOWLY ENTER OUR REGION WEDNESDAY...INCREASING
PRECIPITATION CHANCES. THE FRONT WILL SLOWLY MOVE THROUGH LATE
THURSDAY...THEN DRIER AND COOLER AIR IS EXPECTED TO ENTER OUR
REGION BEHIND THE FRONT FOR FRIDAY THROUGH THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM UNSTABLE AIRMASS LINGERS OVER THE FORECAST AREA AGAIN TODAY.
A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED MAINLY FOR THE
NORTHERN COUNTIES UNTIL 9 PM THIS EVENING. A SURFACE TROUGH
LINGERS OVER THE PIEDMONT OF THE CAROLINAS WITH A COLD FRONT
APPROACHING THE TN VALLEY. DIURNAL HEATING WITH PLENTIFUL
ATMOSPHERIC MOISTURE EXPECTED TO RESULT IN SCATTERED MAINLY
DIURNAL SHOWERS AND THUNDERSTORMS. MODERATE INSTABILITIES WILL
LEAD TO A THREAT THAT A FEW OF THE STRONGER STORMS COULD PRODUCE
STRONG GUSTY WINDS. WILL KEEP HIGH CHANCE/LIKELY POPS INTO THE
EVENING...AND WILL KEEP A SMALL POP OVERNIGHT FOR THE ENTIRE AREA
AS THE AIRMASS REMAINS SOMEWHAT UNSTABLE INTO THE EARLY MORNING
HOURS AND WITH THE COLD FRONT JUST NORTH OF THE AREA.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
MODELS SLOWLY BRING FRONTAL BOUNDARY INTO OUR REGION
WEDNESDAY. WITH BOUNDARY IN VICINITY...AND COPIOUS ATMOSPHERIC
MOISTURE AVAILABLE (PRECIPITABLE WATER VALUES OVER 2 INCHES)...
WILL RAISE POPS TO LIKELY CATEGORY WEDNESDAY AFTERNOON. SLOWER
MOVEMENT OF STORMS PLUS ABUNDANT MOISTURE COULD LEAD TO A LOCALLY
HEAVY RAIN AND URBAN/LOCALIZED FLOODING THREAT FOR WEDNESDAY.
MODELS SLOWLY SHIFT THE FRONT TOWARDS THE SOUTHERN FA LATE DAY
THURSDAY...WITH SOME DRIER AIR ENTERING THE NORTHERN PART OF OUR
FA. WILL HAVE CHANCE POPS AND TREND POPS FROM NORTH TO
SOUTH...THOUGH THERE ARE INHERENT UNCERTAINTIES WITH EXACT TIMING
AND POSITION OF FRONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE HOLIDAY WEEKEND
AND INTO EARLY NEXT WEEK. FOR NOW WILL KEEP THE FORECAST AREA DRY
THROUGH THE ENTIRE PERIOD. TEMPERATURES CLOSE TO NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AIR MASS MODERATELY UNSTABLE. SCATTERED THUNDERSTORMS
DEVELOPING...ESPECIALLY TO THE NORTH AND WEST OF KCAE/KAGS.
COVERAGE SHOULD INCREASE DURING THE LATE AFTERNOON AND EARLY
EVENING. VCTS/CB IN TAFS THROUGH EARLY THIS EVENING. IMPROVING
CONDITIONS FORECAST BY MID TO LATE EVENING. BULK OF CONVECTION
EXPECTED TO BE DIURNAL.

EXTENDED AVIATION OUTLOOK...A COLD FRONT...NOW NORTH OF THE
AREA...WILL SLOWLY MOVE SOUTHWARD ACROSS THE TAF SITES WEDNESDAY
INTO EARLY THURSDAY. CONVECTION COULD PRODUCE PERIODS OF MVFR/IFR
CONDITIONS. DRIER AIR COULD FILTER IN FRIDAY INTO SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 29, 2:31 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT TUE JUN 29 2010

GAZ040-063>065-077-SCZ018-025-026-030-035>038-041-301945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
331 PM EDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS WILL PRODUCE SOME LOCAL GUSTY WINDS
FROM DOWNBURSTS WHICH MAY BRING SOME TREES DOWN AND DO SOME
DAMAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-027>029-031-301945-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-
331 PM EDT TUE JUN 29 2010

...SEVERE THUNDERSTORM WATCH 428 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 29, 3:23 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
423 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     LANCASTER               34.75N 80.72W
06/29/2010                   LANCASTER          SC   PUBLIC

            MULTIPLE REPORTS OF LARGE LIMBS DOWN IN THE LANCASTER
            AREA.

&&

NNNN
Local storm report, Jun 29, 4:12 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     3 ENE DENTSVILLE        34.11N 80.86W
06/29/2010                   RICHLAND           SC   PUBLIC

            LARGE LIMBS DOWN NORTHEAST OF DENTSVILLE

&&

NNNN
Local storm report, Jun 29, 4:22 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 S LUGOFF              34.19N 80.69W
06/29/2010  E0.50 INCH       KERSHAW            SC   EMERGENCY MNGR

            REPORTED HALF INCH HAIL AT THE INTERSECTION OF HWY 601
            AND INTERSTATE 20.

0500 PM     TSTM WND GST     3 S LUGOFF              34.19N 80.69W
06/29/2010  E60 MPH          KERSHAW            SC   EMERGENCY MNGR

            ESTIMATED WINDS BETWEEN 50 AND 60 MPH AT THE INTERSECTION
            OF HWY 601 AND INTERSTATE 20.

&&

VAUGHAN
Local storm report, Jun 29, 4:25 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     1 WNW CHAPIN            34.17N 81.36W
06/29/2010                   LEXINGTON          SC   LAW ENFORCEMENT

            COUNTY SHERIFFS OFFICE REPORT POWERLINES DOWN ON CHAPIN
            ROAD

&&

SMITH
Special weather statement, Jun 29, 4:41 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT TUE JUN 29 2010

GAZ040-063-064-292230-
COLUMBIA-LINCOLN-MCDUFFIE-
541 PM EDT TUE JUN 29 2010

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...LINCOLN AND
MCDUFFIE COUNTIES...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF LINCOLNTON...OR 15 MILES NORTH
OF THOMSON...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.
Local storm report, Jun 29, 4:49 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     5 ENE CHESTERFIELD      34.76N 80.00W
06/29/2010                   CHESTERFIELD       SC   FIRE DEPT/RESCUE

            CHERAW FIRE DEPARTMENT REPORTED NUMEROUS LARGE LIMBS
            DOWN...TREES DOWN...POWER LINES DOWN AND A ROOF TORE OFF
            A CHICKEN HOUSE IN THE BROCKS MILL COMMUNITY.

&&

VAUGHAN

The radar

The Columbia radar (KCAE), 125 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 29, 4:56 PM EST to 4:58 PM EST
Where
Lincoln County, 6 mi SSE of Lincolnton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.700, -82.440

Public reported trees down at the intersection of Hwy 220 and Hwy 601.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229079.